Alert archive / Missouri / Flash Flood Warnings in 1998
Flash Flood Warning 221, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Jul 30, 1998, 11:25 PM CDT for Oregon County, Missouri. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 30, 1998, 11:25 PM CDT (04:25 UTC)
- Expired
- Jul 31, 1998, 4:00 AM CDT
- In force
- 5 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Oregon County, MO
The radar
The Springfield radar (KSGF), 188 km from the middle of the area, began a volume at 04:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 4.4 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 984 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 995 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 5.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 310425 FFWSGF MOC149-310900- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1125 PM CDT THU JUL 30 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS EXTENDED A * FLASH FLOOD WARNING FOR... SOUTHEASTERN OREGON COUNTY IN SOUTH CENTRAL MISSOURI * UNTIL 400 AM CDT * A VOLUNTEER WEATHER OBSERVER REPORTED ONGOING FLOODING 30 MILES SOUTHEAST OF WEST PLAINS NEAR THE TOWN OF CALM. * WHILE THE SHOWERS AND THUNDERSTORMS WHICH PRODUCED BETWEEN TWO AND THREE INCHES OF RAIN HAVE MOVED OUT OF THE AREA... FLOODING WAS STILL TAKING PLACE ACROSS SOUTHEAST OREGON COUNTY. SCATTERED THUNDERSTORMS WERE STILL OCCURRING WEST OF THIS AREA AND WILL LIKELY MOVE INTO THE AREA BETWEEN 1130 AND MIDNIGHT. ADDITIONAL RAINFALL WILL ADD TO THE FLOODING PROBLEMS. TRAVEL IS NOT RECOMMENDED ACROSS SOUTHEAST OREGON COUNTY OVERNIGHT. SEVERAL PEOPLE LOSE THEIR LIVES EACH YEAR BECAUSE THEY ATTEMPT TO CROSS FLOODED LOW WATER CROSSINGS. IF FLOODED ROADWAYS BLOCK YOUR WAY...FIND AN ALTERNATE ROUTE. BE ESPECIALLY CAREFUL ABOUT TRAVELLING AT NIGHT. IT IS OFTEN DIFFICULT TO SEE FLOODED LOW WATER CROSSINGS ESPECIALLY DURING HEAVY RAIN AND FOG. DON'T RISK YOUR LIFE...TURN AROUND AND SEEK AN ALTERNATE ROUTE IF FLOODING IS OBSERVED. LINDENBERG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 1:45 PM CDT, 9 hours 40 minutes earlier.
Area forecast discussion, Jul 30, 1:45 PM CDT, 9 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 145 PM CDT THU JUL 30 1998 FORECAST PROBLEM FOR TONIGHT WILL BE CHANCE OF PRECIPITATION AND NEED FOR FLASH FLOOD WATCH. SURFACE FRONT AT 16Z APPEARS TO EXTEND FROM NORTH OF THE STL TO NORTH OF COU...THEN SOUTHEAST TO NEAR CNU...THEN SOUTHWEST TO LOW PRESSURE SYS NEAR PNC. LOW CLOUDS AND SCATTERED SHOWERS OCCURRING BEHIND FRONT OVER NORTHERN MISSOURI WEST INTO KANSAS. SATELLITE AND RADAR INDICATES HEAVIER SHOWERS AND THUNDERSTORMS HAVE MOVED EAST INTO ILLINOIS ASSOCIATED WITH VORTICITY MAX. SOUTHWEST WINDS OVER OKLAHOMA SPREADING VERY WARM TEMPERATURES INTO NORTHERN ARKANSAS AND SOUTHWEST MISSOURI. AT 1 PM...SPRINGFIELD...JOPLIN AND WEST PLAINS WERE UP TO 88 DEGREES. MODELS TAKE SURFACE FRONT SLOWLY SOUTHWARD INTO SOUTHERN MISSOURI AND SOUTHERN KANSAS BY FRIDAY MORNING. PREFER THE SLOWER NGM SOLUTION AS ETA APPEARS TO TAKE FRONT TO FAR SOUTH TO QUICKLY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP ALONG THIS FRONT AT IT MOVES SOUTHWARD. NOT SURE ABOUT NEED FOR OR LOCATION OF FLASH FLOOD WATCH FOR TONIGHT. SOUTHWARD MOVING FRONT SHOULD TAKE PRECIPITATION SOUTH OF AREA WITH LOWEST FLASH FLOOD GUIDANCE. FLASH FLOOD GUIDANCE STILL FAIRLY HIGH SOUTH OF LINE FROM FT SCOTT TO JOPLIN TO OZARK TO ALTON. MODELS INDICATE LOW QPF FOR TONIGHT...LESS THAN 1/3 OF AN INCH...BUT PRECIPITABLE WATER REMAINS HIGH AND ANY THUNDERSTORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL FOR HEAVY RAIN. AT PRESENT TIME WOULD RECOMMEND FLASH FLOOD WATCH FOR AREAS WITH LOWEST FLASH FLOOD GUIDANCE...ESPECIALLY IN CENTRAL MISSOURI. 1ST PERIOD RECOMMENDATIONS... FLASH FLOOD WATCH FOR TONIGHT...NORTH AND EAST OF LINE FROM FT SCOTT...JOPLIN...OZARK TO ALTON. COU GROUP...SHOWERS AND THUNDERSTORMS LIKELY TONIGHT WITH HEAVY RAIN POSSIBLE. LOW IN THE MIDDLE 60S. NORTHEAST WIND 5 TO 10 MPH. SGF/UNO GROUP...SHOWERS AND THUNDERSTORMS LIKELY TONIGHT. HEAVY RAIN POSSIBLE. LOW IN THE UPPER 60S. WIND BECOMING NORTHEAST 5 TO 10 MPH. JLN GROUP...SHOWERS AND THUNDERSTORMS LIKELY TONIGHT. LOW AROUND 70. WIND BECOMING NORTHEAST 5 TO 10 MPH. CCF... SGF EB 069/081 066/085 067 24653 JLN EB 071/082 067/087 069 24653 JOHNSON
In the hours before
Special weather statement, Jul 30, 8:01 PM CDT, 3 hours 24 minutes before
MOZ106-310700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 801 PM CDT THU JUL 30 1998 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1125 PM FOR THE FOLLOWING LOCATION... ...IN SOUTH CENTRAL MISSOURI... SOUTHEASTERN OREGON COUNTY AT 755 PM...WEATHER SERVICE DOPPLER RADAR WAS SHOWING TWO STRONG THUNDERSTORMS ACROSS EXTREME SOUTHERN OREGON COUNTY AND WERE PUSHING EAST AT 25 MPH. PREVIOUS STORMS HAVE PRODUCED AROUND 2 INCHES IN 45 MINUTES ACROSS EXTREME SOUTHEAST OREGON COUNTY JUST SOUTH OF CALM. A VOLUNTEER WEATHER OBSERVER FROM THIS AREA WAS REPORTING FLASH FLOODING WITH A LOW WATER CROSSING UNDER WATER. RUNOFF FLOODING WILL LIKELY CONTINUE FOR SEVERAL HOURS AFTER THE STORMS MOVE OUT OF THE AREA. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS...AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. LINDENBERG
Special weather statement, Jul 30, 9:04 PM CDT, 2 hours 21 minutes before
MOZ055>058-066>071-077>083-089>092-098-106-310800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 904 PM CDT THU JUL 30 1998 ...FLASH FLOOD WARNING FOR SOUTHEASTERN OREGON COUNTY CONTINUES UNTIL 1125 PM... ...THE FLASH FLOOD WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... ...IN CENTRAL... SOUTH CENTRAL AND SOUTHWEST MISSOURI... BARTON BENTON CAMDEN CEDAR DADE DALLAS DENT GREENE HICKORY LACLEDE MARIES MILLER MORGAN PHELPS POLK PULASKI SHANNON ST. CLAIR TEXAS VERNON WEBSTER WRIGHT AT 900 PM...WEATHER SERVICE DOPPLER RADAR CONTINUES TO SHOW SCATTERED THUNDERSTORMS ACROSS SOUTHERN OREGON COUNTY. SOUTHEAST OREGON COUNTY HAS ALREADY RECEIVED BETWEEN TWO TO THREE INCHES OF RAINFALL IN A SHORT PERIOD OF TIME THIS EVENING AND MANY LOW WATER CROSSINGS IN THE AREA REMAIN FLOODED. THE FLASH FLOOD WARNING FOR SOUTHEAST OREGON COUNTY REMAINS IN EFFECT UNTIL 1125 PM. FLOODING OF ROADS...HIGHWAYS...DITCHES AND OTHER LOW LYING AREAS WILL OCCUR WITH THESE STORMS. DO NOT DRIVE THROUGH FLOOD AREAS SUCH AS LOW WATER CROSSINGS. THE FRONTAL BOUNDARY WHICH WAS EXPECTED TO HELP DEVELOP MORE THUNDERSTORMS ACROSS CENTRAL AND SOUTHERN MISSOURI TONIGHT HAS PUSHED INTO ARKANSAS AND THE BOOT HEEL OF MISSOURI QUICKER THAN EXPECTED. THE ATMOSPHERE STILL CONTAINS PLENTY OF MOISTURE BEHIND THE FRONT AND SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT. WIDESPREAD HEAVY THUNDERSTORMS ARE NO LONGER EXPECTED AND THE FLASH FLOOD THREAT FOR THIS AREA HAS END6ED. THUS THE FLASH FLOOD WATCH HAS BEEN CANCELLED FOR TONIGHT. LINDENBERG
Special weather statement, Jul 30, 9:04 PM CDT, 2 hours 21 minutes before
MOZ055>058-066>071-077>083-089>092-098-106-310800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 904 PM CDT THU JUL 30 1998 ...FLASH FLOOD WARNING FOR SOUTHEASTERN OREGON COUNTY CONTINUES UNTIL 1125 PM... ...THE FLASH FLOOD WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... ...IN CENTRAL... SOUTH CENTRAL AND SOUTHWEST MISSOURI... BARTON BENTON CAMDEN CEDAR DADE DALLAS DENT GREENE HICKORY LACLEDE MARIES MILLER MORGAN PHELPS POLK PULASKI SHANNON ST. CLAIR TEXAS VERNON WEBSTER WRIGHT AT 900 PM...WEATHER SERVICE DOPPLER RADAR CONTINUES TO SHOW SCATTERED THUNDERSTORMS ACROSS SOUTHERN OREGON COUNTY. SOUTHEAST OREGON COUNTY HAS ALREADY RECEIVED BETWEEN TWO TO THREE INCHES OF RAINFALL IN A SHORT PERIOD OF TIME THIS EVENING AND MANY LOW WATER CROSSINGS IN THE AREA REMAIN FLOODED. THE FLASH FLOOD WARNING FOR SOUTHEAST OREGON COUNTY REMAINS IN EFFECT UNTIL 1125 PM. FLOODING OF ROADS...HIGHWAYS...DITCHES AND OTHER LOW LYING AREAS WILL OCCUR WITH THESE STORMS. DO NOT DRIVE THROUGH FLOOD AREAS SUCH AS LOW WATER CROSSINGS. THE FRONTAL BOUNDARY WHICH WAS EXPECTED TO HELP DEVELOP MORE THUNDERSTORMS ACROSS CENTRAL AND SOUTHERN MISSOURI TONIGHT HAS PUSHED INTO ARKANSAS AND THE BOOT HEEL OF MISSOURI QUICKER THAN EXPECTED. THE ATMOSPHERE STILL CONTAINS PLENTY OF MOISTURE BEHIND THE FRONT AND SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT. WIDESPREAD HEAVY THUNDERSTORMS ARE NO LONGER EXPECTED AND THE FLASH FLOOD THREAT FOR THIS AREA HAS END6ED. THUS THE FLASH FLOOD WATCH HAS BEEN CANCELLED FOR TONIGHT. LINDENBERG
Special weather statement, Jul 30, 9:46 PM CDT, 1 hour 39 minutes before
MOZ106-310445- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 946 PM CDT THU JUL 30 1998 A FLASH FLOOD WARNING CONTINUES UNTIL 1125 PM FOR SOUTHEAST OREGON COUNTY IN SOUTH CENTRAL MISSOURI. AT 940 PM...DOPPLER RADAR ONLY INDICATED THAT MOST OF THE SHOWERS AND THUNDERSTORMS OVER SOUTH CENTRAL MISSOURI HAD MOVED INTO NORTHERN ARKANSAS. A FEW SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH MIDNIGHT...BUT THE HEAVY RAINFALL EVENT HAS ENDED. A VOLUNTEER WEATHER OBSERVER IN SOUTHEAST OREGON COUNTY REPORTED 2.50 INCHES OF RAIN BETWEEN 645 AND 915 PM. HIGHWAY 142 NEAR CALM WAS CLOSED FOR ABOUT AN HOUR DURING THE HEIGHT OF THE STORM. ALONG WITH THE FLOODING A TREE FELL OVER A POWER LINE NEAR CALM TAKING OUT THE POWER. THE FLOOD WATER ARE RECEDING AT THIS TIME... HOWEVER SOME LOW WATER CROSSINGS ARE STILL FLOODED. TAGGART
Special weather statement, Jul 30, 9:46 PM CDT, 1 hour 39 minutes before
MOZ106-310445- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 946 PM CDT THU JUL 30 1998 A FLASH FLOOD WARNING CONTINUES UNTIL 1125 PM FOR SOUTHEAST OREGON COUNTY IN SOUTH CENTRAL MISSOURI. AT 940 PM...DOPPLER RADAR ONLY INDICATED THAT MOST OF THE SHOWERS AND THUNDERSTORMS OVER SOUTH CENTRAL MISSOURI HAD MOVED INTO NORTHERN ARKANSAS. A FEW SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH MIDNIGHT...BUT THE HEAVY RAINFALL EVENT HAS ENDED. A VOLUNTEER WEATHER OBSERVER IN SOUTHEAST OREGON COUNTY REPORTED 2.50 INCHES OF RAIN BETWEEN 645 AND 915 PM. HIGHWAY 142 NEAR CALM WAS CLOSED FOR ABOUT AN HOUR DURING THE HEIGHT OF THE STORM. ALONG WITH THE FLOODING A TREE FELL OVER A POWER LINE NEAR CALM TAKING OUT THE POWER. THE FLOOD WATER ARE RECEDING AT THIS TIME... HOWEVER SOME LOW WATER CROSSINGS ARE STILL FLOODED. TAGGART
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 7:22 PM CDT | Flash Flood Warning | SGF | Oregon | 4 hr |
Nearby
Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.